Thunderstorm Wind, Weston
- When
- July 23, 3:07 PM MST
- Where
- Weston County, 24 mi SW of Newcastle
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.604, -104.560
A thunderstorm produced wind gusts around 60 mph southwest of Newcastle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced wind gusts around 60 mph southwest of Newcastle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM MST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT WED JUL 23 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER EASTERN INTO CENTRAL SASKATCHEWAN...WHILE TROF DIPS DOWN INTO THE FAR WESTERN DAKOTAS. SOUTH/SOUTHEASTERLY WINDS OF 10 TO 20 MPH CONTINUE AHEAD OF THE TROF...WITH DEWPOINTS PUSHING INTO THE UPPER 60S TO LOWER 70S. UPPER LEVEL ANALYSIS PLACES WEST TO SOUTHWESTERLY FLOW ALOFT OVER THE AREA. INITIAL SHORT WAVE NOW PUSHING INTO WESTERN SOUTH DAKOTA...WHILE SECONDARY WAVE REMAINS OVER CENTRAL WYOMING. CONVECTION CONTINUES TO FIRE OVER THE BLACK HILLS. FOR THE REMAINDER OF TODAY INTO TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP AS AFOREMENTIONED WAVES PUSH THROUGH THE AREA. 18Z KUNR SOUNDING INDICATES STRONG INSTABILITY WITH NOT MUCH OF A CAP IN PLACE. MODELS FORECAST THE HIGHER INSTABILITY (1500+ J/KG) TO BE OVER SOUTHWEST INTO WEST CENTRAL SOUTH DAKOTA EARLY THIS AFTERNOON...AND SPREADING EASTWARD TOWARDS EVENING. 0-6KM BULK SHEAR REMAINS SUFFICIENT INTO THIS EVENING TO SUPPORT ROTATING STORMS. EXPECT LARGE HAIL TO BE THE MAIN THREAT...WITH A FEW STRONG WIND GUSTS. AS FOR THE TORNADIC THREAT...LOW LEVEL SHEAR REMAINS THE HIGHEST OVER SOUTH CENTRAL SOUTH DAKOTA...THOUGH IS MARGINAL AT BEST. THEREFORE...AN ISOLATED TORNADO WILL BE POSSIBLE BUT WIDESPREAD ACTIVITY IS NOT EXPECTED. EXPECT CONVECTION TO CONTINUE INTO LATER THIS EVENING...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA WHERE LOW LEVEL JET WILL DEVELOP AND STRONGEST INSTABILITY IS FORECAST. AS FOR THE FLASH FLOOD POTENTIAL...THE PRECIPITABLE WATER VALUES REMAIN RATHER HIGH FOR THIS TIME OF YEAR...THOUGH MODELS DO NOT FAVOR STATIONARY STORMS. WITH THIS SAID...AN ISOLATED EVENT MAY BE POSSIBLE BUT DO NOT THINK A WATCH IS WARRANTED AT THIS TIME. FOR THURSDAY...FLOW WILL REMAIN GENERALLY WESTERLY AS AN UPPER RIDGE TRIES TO DEVELOP OVER THE FOUR CORNERS AREA. A VARIETY OF SHORT WAVES WILL MAKE THEIR WAY THROUGH THE REGION WITH ANOTHER ROUND OF THUNDERSTORMS EXPECTED. WITH GOOD INSTABILITY IN PLACE ALONG WITH STRONG 0-6KM BULK SHEAR (40-50+ KTS)...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED. ON FRIDAY...UPPER RIDGE BUILDS TO THE WEST WITH FLOW STARTING TO SHIFT TO THE WEST-NORTHWEST. UPPER WAVES CONTINUE TO SLIDE THROUGH THE FLOW BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS. EXTENDED...AN UPPER LEVEL RIDGE WILL REMAIN OVER THE PLAINS THIS WEEKEND AND INTO NEXT WEEK. THIS RIDGE WILL CONTINUE TO BRING SLIGHTLY ABOVE AVERAGE TEMPS TO THE AREA. A SERIES OF DISTURBANCES WILL PASS OVER THE RIDGE AND COULD BRING A FEW THUNDERSTORMS TO THE AREA EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. && .AVIATION...THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND INTO THE EVENING...WITH SOME POSSIBLY BECOMING SEVERE. MVFR CONDITIONS ARE POSSIBLE NEAR ANY THUNDERSTORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 444 AM MDT WED JUL 23 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 444 AM MDT (544 AM CDT) WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN TODAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING CONTAINING LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL. THE BEST CHANCE FOR SEVERE STORMS WILL BE FOUND ACROSS SOUTH CENTRAL SOUTH DAKOTA WHERE ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN ON THURSDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE STORMS MAY BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY...ESPECIALLY ACROSS SOUTH CENTRAL SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 6 E PIEDMONT 44.23N 103.28W
07/23/2008 E0.88 INCH MEADE SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
325 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 SW RAPID CITY 44.04N 103.28W
07/23/2008 M0.75 INCH PENNINGTON SD PUBLIC
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
337 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM HAIL 2 S RAPID CITY 44.05N 103.23W
07/23/2008 E1.75 INCH PENNINGTON SD PUBLIC
GOLF BALL SIZE HAIL REPORTED AT INTERSECTION OF CATRON
AND HIGHWAY 79.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
342 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 8 NW NEMO 44.27N 103.62W
07/23/2008 E0.75 INCH LAWRENCE SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
401 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM HAIL 9 S STURGIS 44.28N 103.51W
07/23/2008 E1.75 INCH MEADE SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT WED JUL 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 14 E BUFFALO GAP 43.49N 103.03W
07/23/2008 E1.00 INCH CUSTER SD PUBLIC
&&
WETENKAMPThe Rapid City radar (KUDX), 150 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122559.